Back to Journals » International Medical Case Reports Journal » Volume 11

Severe neutropenia in a breastfed infant: a case report and discussion of the differential diagnosis

Authors van den Broek L, van der Werff ten-Bosch J, Cortoos P, van Steijn S, van den Akker M

Received 11 May 2018

Accepted for publication 11 August 2018

Published 15 November 2018 Volume 2018:11 Pages 333—337

DOI https://doi.org/10.2147/IMCRJ.S173826

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Colin Mak

Peer reviewer comments 3

Editor who approved publication: Professor Ronald Prineas


Leonie van den Broek,1 Jutte van der Werff-ten Bosch,2 Pieter-Jan Cortoos,3 Susanne van Steijn,1 Machiel van den Akker1,2

1Department of Pediatrics, Queen Paola Children’s Hospital, Antwerp, Belgium; 2Department of Pediatric Hematology Oncology, UZ Brussel, Brussels, Belgium; 3Pharmacy, UZ Brussel, Brussels, Belgium

Abstract: Neonatal neutropenia is regularly seen with variable etiology. We describe a breastfed infant with maternal medication use as a probable cause of neonatal neutropenia. An 8 days old exclusively breastfed female infant of Arab-Berber descent was referred to our hospital because of an infection of the umbilicus. Complete blood count showed a picture of severe isolated neutropenia. After initiating intravenous antibiotic treatment, the infection quickly resolved, but the isolated neutropenia persisted. Bone marrow aspiration indicated severe congenital neutropenia. The mother was known to have Crohn’s disease, treated with methylprednisolone and adalimumab up to 3 months before delivery, and latent tuberculosis, for which she used isoniazid postnatally. Breast-feeding was terminated and filgrastim was started, with an increase of the neutrophilic count. After several weeks, filgrastim could be terminated. Bone marrow and complete blood count were repeated and were completely normal. This case report describes a very young breastfed female infant with severe neutropenia, causing an infection, in which maternal adalimumab use could not be excluded as a possible cause. Maternal isoniazid use is highly unlikely.

Keywords: congenital neutropenia, neonate, breast-feeding, adalimumab, isoniazid

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]